Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 2, NWS Melbourne, FL

February 6, 2021

NWS Melbourne, FL issued this special marine warning at Feb 6, 2021, 3:23 PM EST. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2021, 3:23 PM EST (20:23 UTC)
Expired
Feb 6, 2021, 4:07 PM EST
In force
44 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WHUS52 KMLB 062023
SMWMLB
AMZ555-575-062130-
/O.NEW.KMLB.MA.W.0002.210206T2023Z-210206T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
323 PM EST Sat Feb 6 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Sebastian Inlet to Jupiter Inlet 0-20 nm...
  Sebastian Inlet to Jupiter Inlet 20-60 nm...

* Until 430 PM EST.

* At 323 PM EST, strong thunderstorms were located along a line
  extending from Saint Lucie Nuclear Power Plant to 6 nm east of
  Nettles Island, moving north at 35 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots...suddenly higher 
           waves...lightning and heavy downpours. Make sure all on 
           board are wearing life jackets. Return to safe harbor if 
           possible.

* Locations impacted include...
  Saint Lucie Nuclear Power Plant, Hutchinson Island South, Frederick
  Douglass Park, Walton and Nettles Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 2727 8027 2730 8029 2727 8030 2728 8032
      2728 8031 2731 8029 2738 8033 2787 8023
      2790 8002 2786 7977 2724 8005
TIME...MOT...LOC 2023Z 194DEG 35KT 2734 8026 2732 8011 

HAIL...0.00IN
WIND...>34KTS

$$

Cristaldi
1 follow-up statement
531 
FZUS72 KMLB 062107
MWSMLB

Marine Weather Statement
National Weather Service Melbourne FL
407 PM EST Sat Feb 6 2021

AMZ555-575-062117-
/O.CAN.KMLB.MA.W.0002.000000T0000Z-210206T2130Z/
407 PM EST Sat Feb 6 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Sebastian Inlet to Jupiter Inlet 0-20 nm...
Sebastian Inlet to Jupiter Inlet 20-60 nm...

The thunderstorms have weakened and no longer pose a threat for 
winds of 34 knots or greater.

LAT...LON 2727 8027 2730 8029 2727 8030 2728 8032
      2728 8031 2731 8029 2738 8033 2787 8023
      2790 8002 2786 7977 2724 8005
TIME...MOT...LOC 2106Z 194DEG 35KT 2775 8015 2773 7999 

$$

Cristaldi

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Feb 6, 10:30 AM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Feb 6, 10:30 AM EST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1030 AM EST Sat Feb 6 2021

.DISCUSSION...

...Potential for Strong to Severe Storms This Afternoon Into
Tonight...

Stalled frontal boundary across central FL will lift slowly
northward through the afternoon, shifting just north of Lake and
Volusia counties around late afternoon/early evening. Increasing
moisture and instability will occur across the area as front lifts
north, with scattered showers and storms initially developing
across areas south of Orlando through Okeechobee/Treasure Coast
region into the late morning and afternoon, lifting to the N/NE
and offshore. A few stronger storms may occur with this activity
through the afternoon, producing strong wind gusts and small hail.
However, greater potential for strong to severe storms will be
across areas near to north of the I-4 corridor from later today
into tonight, as W/SW flow strengthens to 40-50 knots from
925-700mb. This will lead to a greater potential of strong to
locally damaging straight line winds up to 40-60mph with any
storms. However, 0-1km storm-relative helicity around 200 m2/s2
and cold temps aloft (around -12 to -13C) will also keep a threat
of a few tornadoes and small to quarter sized hail, mainly north
of Orlando into the evening.

A shortwave mid-level trough moving across the center CONUS and
into the Deep South will induce a weak surface low across the
northern Gulf of Mexico. As this low moves across northern Florida
and up the SE U.S. Coast, it will shift frontal boundary back
southward across the area overnight. Lingering showers and storms
ahead of this boundary will shift gradually southward as well,
through the I-4 corridor and Osceola/Brevard counties with strong
to isolated severe storms continuing to be possible with this
activity overnight through early Sunday morning.

&&

.AVIATION...
Widespread MVFR/localized IFR cigs have spread across the area
with stalled frontal boundary across the region. Some improvement
of conditions expected into the late morning and afternoon to VFR
expected, as cloud cover lifts and breaks up as front begins to
shift back north and as daytime heating continues. However, tempo
IFR/MVFR conditions will still occur with increasing showers and
storms, initially across areas south of Orlando into the
afternoon, and then near to north of the I-4 corridor from late
day into this evening. Strong to severe storms will be possible
across the area, especially north of Orlando into tonight.

Showers and storms will begin to slowly shift back southward then
into the overnight through early morning Sunday with a few
stronger storms still possible, as cold front shifts back south
across the region.

&&

.MARINE...
Today-Tonight...(Modified Previous Discussion) Weak stalled front
across central Florida will lift back north this afternoon. Winds
will veer onshore north of the boundary while remaining southerly
to the south. As the front lifts back north, winds will return to
SE/S this afternoon and then southerly this evening. Front will
return back toward the south as a cold front will approach this
evening with winds veering southwesterly out ahead of it. A
caution statement will likely be needed across the offshore waters
this evening and tonight as winds will increase to 15-20 kt.

Mariners will also need to watch for fast-moving showers or storms
approaching from the southwest mainly south of Sebastian Inlet from
late this morning and into this afternoon.  Additional showers may
develop and move offshore farther north into this afternoon.
However, higher convective coverage and better potential for
strong to severe storms moving offshore this evening and tonight,
will occur mainly north of Cape Canaveral. Stronger storms may
produce winds in excess of 35 knots, and conditions do support the
potential for waterspouts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  63  75  55 /  50  70  20  10
MCO  77  66  81  58 /  60  70  40  10
MLB  78  68  79  65 /  60  70  50  10
VRB  78  68  82  67 /  60  50  70  20
LEE  74  64  78  56 /  60  70  20  10
SFB  75  64  79  57 /  50  70  30  10
ORL  76  65  79  59 /  60  70  30  10
FPR  78  67  80  67 /  60  40  70  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Weitlich/Negron/Smith
Hazardous weather outlook, Feb 6, 9:42 AM EST, 5 hours 41 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Melbourne FL
942 AM EST Sat Feb 6 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-070900-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
942 AM EST Sat Feb 6 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
This morning through afternoon, scattered to numerous showers and
isolated to scattered thunderstorms are expected to develop
across the Treasure Coast and Okeechobee counties that may produce
wind gusts of 40 to 50 mph, small hail, and frequent lightning
strikes.

This evening into early Sunday morning, showers and strong to
isolated severe thunderstorms are then expected to develop
north of Interstate 4 and move to the northeast along a line
ahead of a cold front pushing to the southeast. Impacts expected
with these storms will be wind gusts of 50 to 60 mph, frequent
lightning, hail that could reach an inch in diameter, and heavy
downpours. A few tornadoes cannot be ruled out mainly north of
Orlando and the Cape.

.MARINE THUNDERSTORM GUST IMPACT...
Fast-moving showers and storms that develop today and tonight will
be capable of producing wind gusts of 35 to 40 knots and up to 50
knots in the strongest storms. This will be primarily south of
Sebastian Inlet this afternoon and then areas to the north this
evening and tonight. Mariners will need to keep an eye out for
showers and storms quickly approaching from the south and west.

.WATERSPOUT IMPACT...
Strongest storms that develop today and tonight may produce a few
waterspouts over the Atlantic coastal waters.

.RIP CURRENT IMPACT...
There is a moderate risk of dangerous rip currents at the beaches
of east central Florida. If planning on entering the chilly surf,
only do so at a life guarded beach, and never enter the water
alone.

.WIND AND SEA IMPACT...
South to southwest winds will increase to 15 to 20 knots this
evening and tonight with seas building to 5 to 6 feet beyond 20
nautical miles offshore. Small craft should exercise caution.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A line of numerous showers and scattered thunderstorms will
continue to push to the southeast on Sunday morning into early
Sunday afternoon for areas mainly south of a line from Kissimmee
and the Cape as a cold front continues to push through the area.
strong gusty winds, frequent lightning, and heavy downpours will
be the primary hazards with these storms.

The rip current risk will remain moderate at area beaches on
Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed
following local safety orders.

Negron/Combs

In the hours before

Special weather statement, Feb 6, 2:42 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Melbourne FL
242 PM EST Sat Feb 6 2021

FLZ047-147-062045-
Southern Brevard County-Northern Brevard County-
242 PM EST Sat Feb 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD COUNTY...

At 241 PM EST, a strong thunderstorm was located near Camp Holly Fish
Camp, moving northeast at 25 mph.

Funnel clouds and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Melbourne, Rockledge, Cocoa, Cocoa Beach and Satellite Beach.

This storm may intensify so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

Local atmospheric conditions are for the possibility of landspout
formation. A landspout is a tornado of very short duration and winds
generally less than 60 mph which can cause minor damage and injuries
in its direct path. If this trend continues, a tornado warning may
be issued shortly. Stay tuned to NOAA weather radio and local media
for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Melbourne.

If you are on or near any lake or the Intracoastal Waterway in
central Brevard County, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 2839 8056 2833 8057 2822 8056 2802 8083
      2809 8086 2818 8086 2859 8060 2854 8052
      2846 8049
TIME...MOT...LOC 1941Z 217DEG 24KT 2812 8082

Cristaldi
Special weather statement, Feb 6, 3:16 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
316 PM EST Sat Feb 6 2021

FLZ044>046-144-062100-
Northern Lake County FL-Orange FL-Seminole FL-
Southern Lake County FL-
316 PM EST Sat Feb 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE AND WESTERN ORANGE
AND SEMINOLE COUNTIES UNTIL 400 PM EST...

At 315 PM EST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles southwest of
Mascotte to near Lake Louisa to near Clermont to near Lake Apopka.
Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms. Funnel
clouds are also possible.

Locations impacted include...
Sanford, Apopka, Altamonte Springs, Ocoee and Winter Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Apopka, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 2871 8195 2884 8184 2894 8150 2897 8144
      2890 8135 2885 8136 2883 8129 2845 8159
      2843 8196
TIME...MOT...LOC 2015Z 209DEG 29KT 2847 8196 2852 8178 2856 8172 2861
8161

Cristaldi
Special weather statement, Feb 6, 3:22 PM EST, 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
322 PM EST Sat Feb 6 2021

FLZ059-064-062045-
St. Lucie FL-Martin FL-
322 PM EST Sat Feb 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE AND NORTHERN MARTIN
COUNTIES UNTIL 345 PM EST...

At 320 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from rural inland Saint Lucie County to Tradition
and Nettles Island. Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and Saint Lucie Nuclear
Power Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near the Intracoastal Waterway, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 2711 8057 2729 8065 2757 8034 2756 8032
      2757 8032 2757 8028 2719 8013
TIME...MOT...LOC 2020Z 217DEG 26KT 2731 8043 2728 8015

Cristaldi

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 2:42 PM ESTSpecial Weather StatementMLBBrevard63 min
Feb 6, 2:49 PM ESTSmall Craft AdvisoryMLB19 hr
Feb 6, 3:16 PM ESTSpecial Weather StatementMLBLake44 min
Feb 6, 3:22 PM ESTSpecial Weather StatementMLBSaint Lucie23 min
Feb 6, 3:51 PM ESTTornado WarningMLBOrange, Seminole24 min
Feb 6, 4:20 PM ESTSpecial Weather StatementMLBVolusia25 min
Feb 6, 4:37 PM ESTSpecial Weather StatementMLBIndian River23 min
Feb 6, 6:51 PM ESTSpecial Weather StatementMLBFlagler9 min
Feb 6, 6:54 PM ESTSpecial Marine WarningMLB36 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.